Please help me, i have some questions

Hi i am an 18 year old female and i have been diagnosed with migraine since I was 16 but about 9 months ago I got sick with food poisoning or the flu and about a week after that I became very dizzy all day thsis is a constant rocking motion. I had got on topamax to get rid of my migraines and it completely worked only my dizziness didnt go away and i was on it for about 4 months. i ended up coming off of it because of side effects about 2-3 months ago. I have been trying to get some kind of diagnosis but they havnt figurred anything out yet, all my bloodwork is normal and CT, MRI, MRA. So everyone is stumped but there has been speculation that it might be MAV. It seems not very likely to me though just because I have no ther symptoms besides the nearly 24/7 rocking feeling and of course sensitivity to light and sound during a bad migraine but that is nomal for migraine. I thought this would be the best place to ask because everyone here all has exsperience even though i know that no ones symptoms are all the same, i just wanted some inside advise to weather MAV seems to be a likely cause of this or if it doesnt seem like it you all. I also had another question, is a basilar migraine the same thing as MAV? I also feel better now than i did the first 2-3 months. I was also wondering what are the most common things seen with MAV is. i appriciate any answers and advise i can get thanks so much :slight_smile:

Also i do have tightness in my neck and sholders, i have no trouble sleeping, do have some problems with ringing in ear but only occassionally. my pain is a throbbing pain on the sides of my head near my temples mostly on my left side.

Sorry I keep thinking of things I didn’t say I also went to an ear clinic and got all the testing including caloric and everything was perfect he was also stumped and said it MAY be MAV but he wasn’t sure because he didn’t know a ton about it. I have no aura with my migraines. From what I’ve read it sounds like something you dot want to be diagnosed with so I’m wondering if it possible that the dizziness and migraines are unrelated, I would have thought if it was MAV that the Topamax would have taken care of it since it totally got rid of my migraines.

I am glad you made it to this forum, we have some very knowledgeable people here.

In any person with a history of migraine, who is currently experiencing vestibular symptoms, the cause is VERY likely migraine. I would suggest trying a different preventative medication, and make sure you avoid migraine diet and lifestyle triggers. The majority of MAV patients are able to sufficiently control their symptoms and carry on with a normal life.

I also have a history of headaches, never true migraine with aura, but chronic headaches for most of my life. I got hit with this out of the blue and thought it was some type of inner ear disorder but after researching more found out it was likely MAV. The only way to really know is if you get some results from a migraine preventative and/or diet changes. I have had some results from 2 migraine preventatives so far which is how I now know it must be migraine. I would also try a different med if Topamax didnt get rid of dizziness.

Hi and welcome Chelsea,

Your symptoms sound exactly like MAV. And given you are a known migraineur and have had the usual barrage of tests to rule out other causes then it is VERY likely that the vertigo is a migraine symptom. The fact that Topamax rid you of most of your symptoms makes it even more likely.

It’s unlikely you’d get dizzy so long after a food poisoning incicdent - what’s more likely is that that kicked off migraine. Many of us find that if we are sick with something else it can trigger migraine.

You’ve already been given great advice which I’ll echo - try the diet and lifestyle modifications and/or a different med. There’s plenty to choose from.

And take heart, you’ll very likely get very well. Most do!

Vic :smiley:

Thankyou guys so much for responding. I just see all the people who havnt been helped yet and it just scares me that i wont get better or recover from this. This caused me to miss my highschool graduation and starting college so it really does put your life on hold and im just hoping that we can get this under control soon. im realy glad i found this site for reassurance that things get better with most people. I also read things about basilar migraine increases your risk of stroke But ive never been diagnosed with basilar migraine and dont have the symptoms of it besides dizziness, but im finding alot of information that MAV and basilar migraine are the exact same thing, does anyone know this to be true?

Chelsea,

Don’t freak out. Really, don’t.

This forum might give you a skewed idea of how bad migraine is because the reality is that generally people land here when things are farking awful for them. And then when they’re better they mostly leave. In reality most people can get this shit under control. You will too.

And stop reading statistics about stroke and migraine and other stuff. Will just freak you out, which, see above, I have instructed you not to do. Let’s say one in a thousand people get stroke and migraineurs get double that. That’s two in a thousand. Big deal. Don’t dwell on it.

Vic :smiley:

okay thanks so much :smiley: youve really helped me feel better. I am thinking of trying Migrelief, diet and lifestyle change before i try more medicine. I just came off of amitryptaline which didnt work at all and caused rapid heartrate and being jittery. Hopeful this will work for me, if not ill keep on trying things, but now im alot more hopeful about it.

Chelsea -

I have a few questions about your Topamax experience. I had side effects that were intolerable at a certain dose, so I HAD to come down from that dose, which was the magic number for me. So I’m not getting PERFECT symptom relief, like I was up at that dose. But when you say you were on it for 4 months, do you mean from start to finish? Because that’s not a very long time to give Topamax a fair trial, start to finish: most people have to start at a low dose then go up in small increments every week or two, giving their bodies time to adjust to each dose increase - and all during that time (which can be several weeks!) they can expect little or no symptom improvement, especially in the dizziness department. The fact that Topamax eliminated your headaches is significant. You might be able to get away with a lower dose than what you ended up on - if you’d stayed on it longer but at a lower dose, your dizziness might have mostly gone away, as mine has.

With Topamax, it may take until 3 months AFTER you arrive at your ideal dose before you notice the dizziness symptoms start to go away. It’s a long time to give a drug a chance, but I’m living proof that this drug works if you are willing to wait it out!

Maryalice, yes it was 4 months start to finish, I started out on 25 mg which seemed okay but them I went to 50 mg and after about 3 weeks the symptoms started and I gave it another 2-3 months after that and I just couldn’t handle the symptoms. I have been thinking that since it did eleminate my migraines and the dizzy seems to have gotten worse since I have come off of it I might go back on it and give it another try if the diet, lifestyle changes and migrelief don’t work. I’ll give it a longer shot and see how it goes, thanks so much for the advice :slight_smile:

— Begin quote from "chelseardgrl"

Maryalice, yes it was 4 months start to finish, I started out on 25 mg which seemed okay but them I went to 50 mg and after about 3 weeks the symptoms started and I gave it another 2-3 months after that and I just couldn’t handle the symptoms. I have been thinking that since it did eleminate my migraines and the dizzy seems to have gotten worse since I have come off of it I might go back on it and give it another try if the diet, lifestyle changes and migrelief don’t work. I’ll give it a longer shot and see how it goes, thanks so much for the advice :slight_smile:

— End quote

Hi Chelseardgrl,

I’m not n expert in this at all, but I can definitely say that the diet and lifestyle changes for me, definately have helped me. I’m not saying sticking to the diet strictly meant I was cured, but in eliminating everything for a couple of months, and then slowly bringing things back into my diet, I was able to realise that one bit of cheese, and BANG goes the head! Weird, as I never made that connection before. Also realized that sleep changes affect me. Bit scared that I’m going to have to be boring old bugger now, never go out, and never drink etc… But I’m not that far into this whole MAV malarkey. But definately worth a go- diet and lifestyle changes can’t harm ya anyways.

Hope you started to feel better soon… From what I’ve learnt here on this site, there are tonnes more drugs to try other than Ami and Topamax so hopefully you can find something to help soon.
xx

I agree with Victoria. I’m usually feeling pretty good even with a very demanding career and two young kids. I check in with the forum periodically because I was very disabled for most of a year. After I found a good doctor, my life got back on track. Most people get better and move on with their lives. A LOT of people have brief episodes of dizziness/vertigo and get better with no treatment and never realize that it was MAV.